THE_BLOG

Do You Monitor Your Breast Cancer Medications?

We must always be proactive when it comes to monitoring our medications and thoughtful when it comes to what we choose to use in combination with them. It could be a matter of life and death in an area that has nothing to do with our breast cancer.
This post was published on the now-closed HuffPost Contributor platform. Contributors control their own work and posted freely to our site. If you need to flag this entry as abusive, send us an email.
Empty medical form ready to be used
Empty medical form ready to be used

If you talk to anyone who has had to deal with breast cancer, I am pretty sure that you will find that they have been prescribed one or more medications. Most often, the patient's primary care physician will monitor these drugs for determining the safe interaction of each one with the others. In some cases, an oncologist will do the monitoring or you may have sought the advice from your pharmacist. As a result, you feel rather confident that if you take theses medications as directed, you have nothing else with which you should be concerned but if that is what you are thinking, you could be seriously wrong.

Every single medication has side effects. When you receive a prescription, you must take the time to read and understand what those side effects are and to follow the instructions provided. For instance, one of the prescriptions that I am taking does not allow for me to eat grapefruit or drink grapefruit juice. This was a complete surprise to me as grapefruit juice is suppose to be so good for you and is actually suppose to help you to lose weight but had I not read and followed that instruction, I would have placed myself and my health in jeopardy.

There is also another concern regarding the taking of any medications. While your medications, in combination with one another, have been reviewed and cleared by your doctors, many people never give a single thought to how over-the-counter medications may interact with their prescribed medications. If you have a headache, you might reach for the usual aspirin or other headache medications that you usually take (without ever considering how it will interact with your prescribed medications). When you get a cold or cough or the flu, you might decide to take the first product that you believe will relieve your symptoms. But if you do this without so much as a single thought about how that product may interact with your other medications, you could be adversely affected.

Therefore, I strongly suggest that before you take anything, that you contact your doctor and ask him/her what they recommend for your particular ailment as they have easy access to your medications list and can check to see the various interactions that might be created with a certain other product that you are considering. This also applies to other products that are considered to be herbal and/or natural remedies. Or if you are already in a drugstore or pharmacy, consult with the pharmacist on duty. Be sure to let them know all of the medications that you are currently taking so that they may assess what other products would be safe to recommend to you.

And speaking of drugstores and pharmacies, when you get home after picking up the refills of your medications, please be sure to carefully check each one of them to see that they are correct. Check the label to make sure that it shows the correct name of your medication and the strength that you are to receive. Open the bottle to check the medication itself to be sure that it looks like that which you are currently taking.

If you find any discrepancies, check the label and the insert provided by the pharmacy that might explain a change in what you have received and if you don't find anything, contact your pharmacy immediately to discuss the matter. I know that at one time the color of a medication that I had been taking was different so I contacted the pharmacy to confirm that it was the right prescription. I learned that it was, in fact, correct and the color change occurred because the pharmacy was using a different supplier for that same medication. On another occasion, I learned that the change was because my doctor had approved a change from the brand medication to its generic counterpart.

While in my situations there were perfectly logical reasons for the differences, it could have been that somehow the wrong medication had accidentally been placed into my bottle. Had something like that actually happened, it could have caused a life-threatening, if not a deadly, outcome. Therefore, we must always be proactive when it comes to monitoring our medications and thoughtful when it comes to what we choose to use in combination with them. It could be a matter of life and death in an area that has nothing to do with our breast cancer.